Dr Luke Phillips
Peer review: Dr Binula WickramarAchchi
Welcome to Fast Fridays – a case-based, rapid review of a topic. The cases have been adapted from real patients but have been changed for anonymity and to emphasise key learning points.
An 80-year-old patient presents with an intentional overdose of Amlodipine. They state that they have taken 70 x 10mg tablets of Amlodipine (standard release) about 3 hours ago in an attempt to end their life. The patient’s family called the ambulance after a distressed phone call. On arrival to the ED the patient’s Blood Pressure is 75/40mmHg, Heart rate 66 and Oxygen Saturation 99% on room air; they are maintaining their own airway and have a GCS of 15. The patient is on regular Amlodipine for hypertension and does not take any other medications.
This is a complex and massive overdose, and they are already showing signs of acute poisoning. A useful approach I like to use for managing toxicology cases in the ED (and when thinking about answering fellowship questions) can be summarised by the mnemonic Resus-RSI-Dead.
What are our initial resuscitation priorities?
We primarily have a circulation problem here. In the case of this patient:
- They should be managed in a resuscitation bay and attached to cardiac monitoring.
- 2 large-bore, 16-18G peripheral cannula should be sited with an early upgrade to central access.
- Initial fluid bolus 1-2L of normal saline.
- Placement of an arterial line for close invasive BP monitoring.
- Early initiation of inotropes: either initial Metaraminol boluses or begin a Noradrenaline infusion. Aim for SBP > 90mmHg of MAP > 60.
- Toxicology bloods including venous gas and paracetamol level should be sent. Of particular interest on the blood case will be the ionised calcium level.
- An ECG should be requested early in the management although I am not expecting many changes with this overdose. In this case a new first degree heart block was noted.
- An early phone call to a toxicology service and review of local toxicology guidelines should be made.
What is your risk assessment for this patient?
Agent: Amlodipine (standard release). Note that Sustained Release formulations have a slower onset of toxicity and may need to prolonged periods of observation/delayed onset. There were no co-ingestants.
|☝️ Primary Pearl: Amlodipine is a dihydropyridine calcium channel blocker (same family as nifedipine, felodipine, lercanidipine) that inhibits the calcium influx through slow channels in peripheral vascular and coronary smooth muscle cells causing vasodilation in peripheral and coronary vascular beds. It has minimal effect on cardiac contractility or conduction delays when compared with verapamil/diltiazem. It is highly protein bound with high bioavailability and is metabolised primarily by the liver and eliminated renally.|
Dosage: 700mg – This is a massive ingestion! We are expecting a challenging resus here.
Timing of Ingestion: The patient’s reported ingestion was 3 hours ago. Given how rapidly absorbed amlodipine is we already expect the drug to be at peak levels.
Current Clinical Status: The patient is already demonstrating signs of severe toxicity – we are expecting severe refractory vasoplegia. In addition, there may be metabolic abnormalities such as a metabolic lactic acidosis likely due to poor perfusion. Patients may also have nausea and vomiting and may develop an ileus.
Patient Factors: It is important to consider underlying co-morbidities especially cardiac disease. Co-ingestion of other cardiac agents may worsen symptom and make treatment more difficult – ACE inhibitors and Angiotensin Receptor Blockers co-ingestion can cause profound vasoplegia.
What are some specific treatment options that can be given to this patient?
After consulting with our state-wide toxicology service and toxicology guidelines, the following treatments were suggested:
- Calcium gluconate 30 mL (3 grams, 6.6 mmol) bolus IV over 5-15 minutes +/- repeat boluses or infusion to achieve an ionised calcium level >1.5-2
- Early commencement of a noradrenaline infusion with addition of vasopressin if rapidly increasing noradrenaline requirements
- High-dose insulin, euglycemic therapy (HIET) if poor contractility on a bedside echo (note that this may worsen vasodilation)
What are some options for decontamination/enhanced elimination?
50g of activated charcoal should be considered especially if ingestion < 2 hours prior or if the ingestion is an extended-release formulation. Whole bowel irrigation is an option, but this should be discussed with your Toxicology service.
After the initial resuscitation as outlined above a central line was placed as our noradrenaline requirements rapidly increased. The patient demonstrated relatively good contractility on point of care echo and a vasopressin infusion was commenced. Calcium boluses were administered, and once central access was obtained an infusion was commenced. The patient was transferred to intensive care for ongoing management.
References and Further Reading:
Life in the Fast Lane – Approach to Acute Poisoning
Dr Luke Phillips is an Emergency Physician at Alfred Health in Melbourne and currently the Co-Director of Emergency Medicine Training. He is a passionate educator and has been fortunate enough to be able to combine this with his love of emergency ultrasound.
Luke has a special interest in the use of focused ultrasound for critically unwell patients, in trauma management and in the use of ultrasound to guide procedures and improve patient safety in the ED. He is currently the Co-Chair of the Emergency Medicine Ultrasound Group (EMUGS.org) Board of Directors and holds a number of CCPU units through ASUM.
Luke is also involved in the department’s international education program and has developed a Certificate of Emergency Medicine which is currently being run in both Germany and India. He also has interests in human factors, debriefing (particularly after clinical events), and simulation.
His Twitter handle is @lukemphillips.